Funnel Cloud, Sheridan
- When
- June 12, 2:22 PM MST
- Where
- Sheridan County, 2.56 mi ESE of Story
- Reported by
- Public
- Coordinates
- 44.570, -106.830
A brief funnel cloud was reported by law enforcement north of Lake Desmet.
An isolated thunderstorm produced some quarter size hail just northeast of Clearmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some quarter size hail just northeast of Clearmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 12, 2:12 PM MST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Sun Jun 12 2022
.UPDATE...
With a stationary boundary set up along the MT-WY state line and
convective initation occurring, a Tornado Watch has been issued
for Sheridan Coutny, WY and Powder River and Carter counties, MT.
This watch goes through 10 PM. Vertz
&&
.DISCUSSION...
Rest of Today through Monday Night...
All eyes are still focused on the flooding concerns over the
mountains and foothills, while also still darting over to the far
SE and the ever present severe thunderstorm situation that is
still expected out there.
FLOODING...
Latest water vapor imagery shows a large pool of moisture
continuously feeding into southern Montana, and prominent upper
jet coupling that will continue to provide ample ascent to keep
the flow of rain present through Monday. Further supporting the
high rain are PWATs 0.8-0.9" in the mountains and foothills. A
majority of streams in the Beartooths and Bighorns are already
flowing high and fast and reaching minor flood stages, and with
rain expected to persist, stream levels will only continue to rise
throughout today. Rain won't begin to lighten and shift east until
late Monday morning. For more details, view our Hydrologic Outlook
and assortment of Flood Watches and Warnings that are current in
place for many areas and streams.
THUNDERSTORMS...
The ever-present stream of cloud cover and rain has kept much of
southern MT on the cool side, and although far SE MT has no cloud
cover and is warming up, some north flow is keeping instability
lacking out there and waiting south of Montana. As the surface
high over far SE MT shifts east, winds should shift to the
southeast later this afternoon to introduce instability to the
area, which is really the only ingredient lacking in order to get
severe thunderstorms to fire up. Otherwise, ample shear is
present, with 0.6 km Bulk Shear values of 70 kt already in place.
Another item of note is with dewpoints approaching 60+ degree
values and HREF showing 0.1 km SRH moving in later this afternoon
evening, one can't rule out the potential for a tornado to occur
this evening. However, all of this will be dependent on winds
becoming southeasterly, which while latest HRRR guidance has that
occurring around 21z, any more of a delay may vastly limit our
severe weather potential. Or at the very least, decrease the area
extent of severe storm potential, and really keep it more focused
to just Powder River and Carter counties.
On Monday, a strong cold front will pass through and bring yet
again another shot of severe storms to far SE MT. Better
confidence to see southeasterly winds and increased instability
there, and ample shear will still be present. Instability Will be
confided to far SE MT though as downslope flow will be across
much of south-central MT. So although still a small spatial
area... large hail, damaging winds, and heavy rain will all again
be possible with those storms.
IMPACTS... With
regards to hydro, please check existing flood watches and warnings
for localized impacts. WIth regards to thunderstorms, a worse
case scenario can expect to see hail above 2+" inches in diameter
to occur in far SE MT, and winds gusting 60-70 mph, all on top of
the small chance for a tornado to occur with any storm down there
as well. While storms should be moving at a moderate speed, PWATs
around an inch will bring about heavy rain with each storm as
well.
Vertz
Tuesday through Sunday...
Snow/snow showers continue across mountains on Tuesday (mainly for
elevations above 8000 ft), then very windy conditions are
expected across the region on Wednesday as low pressure deepens
over southern Saskatchewan. West/northwest winds gusts of 45 to 55
mph are possible. Tuesday's highest winds will be more focused in
the foothills west of Billings, with widespread high winds
expected on Wednesday. Then ridging builds in Thursday into
Friday with temperatures quickly warming. WPC clusters continue to
show good agreement building the ridge into the region Friday
into Saturday, but now the members (cluster 4) which favors the
Canadian, suggests and even stronger ridge. So, confidence remains
high that we will see highs climbe well into the 90s on Friday
across the plains, 70s to 60s in the mountains. Saturday looks to
be another warm day with highs in the 90 over the plains, but
there is some uncertainty regarding the timing of a cold front and
the when the ridge shifts east. A trough then swings through late
Saturday into Sunday cooling highs back into the 80s and bringing
chances for showers and thunderstorms.
Wetenkamp/Vertz
&&
.AVIATION...
Widespread rain and rain showers expected, with thunderstorms in
the vicinity of KSHR and terminals of far Southeast MT. Expect
widespread low ceilings to occur, though with winds staying
generally light near the surface. Mountains will be obscured my
rain, and even snow near the highest peaks over the next 24 hours.
While not in any TAFs, there is a small chance for fog to occur
at all terminals tonight into tomorrow morning, though confidence
is low for this to occur. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 069 056/071 047/065 046/073 048/084 055/098 065/095
7/T 73/T 22/W 10/N 00/U 00/U 11/B
LVM 065 049/062 039/059 040/068 044/081 052/091 058/086
9/T 98/T 63/W 30/N 00/U 00/U 12/T
HDN 072 056/073 046/066 045/073 046/084 055/100 062/095
6/T 74/T 32/W 10/N 00/U 00/U 11/B
MLS 071 057/074 049/064 048/068 051/080 059/096 067/095
5/T 86/T 32/W 21/N 00/U 00/U 00/B
4BQ 075 057/077 049/064 045/069 050/079 058/096 070/095
6/T 66/T 63/T 11/N 00/U 00/U 10/U
BHK 074 057/076 049/063 045/065 050/076 055/089 065/093
4/T 86/T 53/W 11/N 00/U 00/N 10/U
SHR 079 054/075 043/066 041/072 046/083 057/098 064/093
7/T 57/T 63/T 10/U 00/U 00/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 350 in effect until 10 PM MDT this evening FOR
ZONES 36-37.
Flash Flood Watch in effect through Monday morning FOR ZONES
56-68-139-169-171.
WY...Tornado Watch 350 in effect until 10 PM MDT this evening FOR
ZONES 198-199.
Flash Flood Watch in effect through Monday morning FOR ZONE
198.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
144 PM MDT Sun Jun 12 2022
WYZ198-199-122030-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
144 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of central Sheridan
County through 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dayton, or 10 miles west of Sheridan, moving east
at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail, along with
brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan, Ranchester, Dayton and Big Horn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4465 10726 4490 10730 4499 10640 4468 10633
TIME...MOT...LOC 1943Z 260DEG 43KT 4476 10717
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LesterSpecial Weather Statement
National Weather Service Billings MT
229 PM MDT Sun Jun 12 2022
MTZ036-138-WYZ199-122100-
Southern Big Horn MT-Powder River MT-Sheridan Foothills WY-
229 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of southeastern Big
Horn, southwestern Powder River and northeastern Sheridan Counties
through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Sheridan, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail, along with
brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moorhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4504 10658 4518 10578 4500 10575 4500 10591
4499 10593 4499 10602 4486 10602 4486 10653
TIME...MOT...LOC 2028Z 259DEG 49KT 4496 10644
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LesterThe Billings radar (KBLX), 199 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A brief funnel cloud was reported by law enforcement north of Lake Desmet.
Pea to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029522, 1029523.